Statins shock

I went for a long-awaited cardiology appointment today and was told that IF the nuclear scan I'm booked in for in two months time showed even minimal furring I would have to take a statin for life and also continue with my mini asprin. . He said a no-furring result meant nothing needs doing, minimal would be as I said, and if greater than that an angiogram. I was so shocked.

A treadmill test last year showed an "inconclusive result" of a dip of 1 milimol during recovery. No pain throughout the actual test itself, BP and everything normal.

My cardiologist back home agreed with me that an angiogram was indeed invasive and to have a nuclear scan instead (the donut ring thing). I then moved to another part of the country so I've had a long wait to be seen again by a different hospital.

I was informed today that although a dip of just 2 mls sounds very small, it is very significant of CHD. Mine was 1. He assured me statins were a lifesaver and to ignore what other people say about the adverse effects and definitely not google.

My father died of CHD in his 60s and my brother had a heart bypass in his forties. I used to smoke but gave up 3 years ago so my chances of having no furring at all are very slim! Does anyone know anything about these minimal/milimol dips? And any positive comments about statins? A lot of what I read on here points to them not being tolerated very well.....

24 Replies

oldestnewest
  • I would like to know too as I was told that the most important thing is aschemia or blood oxygen deprivation is the important thing. I have 1% of this in my left ventricle am very fit and failed a stress test recenty. Had stents a year ago, only 44. Told that I must take aspirin and statin for life.

  • Stevenf how did you fail the stress test? Was it due to an overall problem? My own "dip" -- downward stroke on printed heart reading -- was only AFTER the treadmill test - during recovery. So I was shocked about a possibility of CHD

  • Hi Sarah.

    I can only comment on the statins and confirm that I have no side effects on simvistatin 20mg. My work colleague also experiences no side effects at 40mg. I too was concerned of side effects prior to taking them as I suffer a low tolerance to medication however the risks if not taking them weighed heavier than the potential benefits.

  • yes I too suffer from low tolerance to medication and your advice is exactly what the specialist told me yesterday.

  • I am on three heavy-duty statins and no side effects. They're obsessed on here

  • The previous comment ties in with my experience too. I think it's important not to let the statin critics Influence heart patients too much.

  • Your Cardiologist has all the information at his fingertips. I am a statin sceptic but that is my personal opinion, and yes, there are those on this forum who have had some major problems with them, but should you take them you are well within your rights to challenge the Dr if you find you too, have side effects. There are several at the Dr's disposal and I am sure he will be more than happy to guide you to one that will suit you. As to having to take them for life I am sure that you will be monitored regularly and discussions with your Cardiologist at these times will lead to any changes you both feel are needed. Best wishes.

  • I agree. Actually I had very low cholesterol levels before my total occlusion/3stents and was A typical of all risk factors. It still happened. Cardiologist says I am not really on the statin for cholesterol but because they have been shown to promote smooth endothelial development. In other words to help with the texture in the diseasedars of my arterys.

  • There are natural products that have the same effects on the endothelial layer but without the risk of side effects and the research behind it has a nobel prize in medicine,unlike statins.

  • Hi there. I would be really interested to know which natural products that you are referring to. I have no intention of taking statins, but I am very keen to have knowledge of alternatives. Many thanks malcolmp.

  • I can send you some info on this.Just e-mail me on mplifesolutions@gmail.com.You will be truly amazed at the science behind the product i refer to.

  • I took Simvastatin for a few years but ended up with muscle spasms. They stopped when I stopped the statin. Now on another more expensive statin, Lipitor (atorvastatin) and I haven't had muscle spasms (yet!). There is another even more expensive one I'm told that they will try if I do get muscle problems again.

    Good luck

    Koll

  • Whether a 1 or 2 mmol/L drop is significant may depend on what you started from. At one point, I was told that a rough rule is to take your baseline (unmedicated) LDL mmol/L and halve it and that's a target if you've had no heart attack yet.

    I take 80mg of simvastatin nightly with few side-effects so far. I have taken other statins with side-effects bad enough to make me discontinue use. I do what I can with a wholefoods and UCLP diet and exercise to reduce my LDL levels as much as I can. I stayed on sequestrants for something like a decade, until my cholesterol level had crept back up to about 75% of baseline. I figure that means there's now a heck of a lot of people who have been taking statins a lot longer than I have, so they should discover most long-term use problems before I suffer them. Make of all that what you will!

    I agree with pete above - some prolific writers who joined after I did are obsessed with statin problems - and with LCHF diets.

  • I don't understand what a baseline has to do with a stress test result? The print-out didn't show anything to do with LDL. It's a cardiac print out to show how your heart and blood pressure perform during exercise. It's nothing to do with cholesterol.........

  • Well, I was a bit puzzled because my exercise tests didn't test composition at all. So what the heck is being measured in millimoles in your test and why does it inform a statins decision? Blood pressure is measured in millimetres of mercury as far as I've seen.

  • nothing to do with blood pressure either. On a heart trace the readings go up and down don't they? Well mine 1 dipped 1 minimol or milimol during recovery whilst I was still attached to the ecg machine. It shouldn't have dipped at all.

  • Yes. each peak and trough represents a different phase of the heart beat; right atrium fills, transfers blood to right ventricle... and so on. It sounds like you displayed an irregularity that may be a symptom of an abnormality, like Atrial Fibrillation or ischaemia.

  • Thank you. The report said "normal haemodynamic response but there was 1m milimol depression in the lateral leads during recovery". I exercised with no pain for 6 minutes up to level 3 then had to come off. My heart rate was 167bpm, no pain or discomfort but I felt breathless and a bit faint and had to lie down for a bit. That's when there was that dip. What are the lateral leads and what does that report mean exactly? The report also said it was "slightly positive result".

  • This might not be the answer you want sarah1942; write down any questions you have, and get the doctor to answer them to your satisfaction.

  • The obsessives mentioned before enter, with a lack of references beyond a few sources they trust, plus some claims that are easily verifiable as wrong (Merck's Mevacor and Zocor came before Pfizer's Lipitor) and others that are debatable at best.

  • If I had to defend myself by posting studies here I would probably be accused of scaremongering, whereas pharmaceutical companies can claim that lowering cholesterol prevents heart disease without credible evidence for instance.

    Luckily I don't preach, just invite people to make an informed decision, whilst continuing to enjoy good health.

    Where there are competing views, I choose not to take the route that impairs my liver function and immunity.

  • My mom is taking statin drug since 1999 and is 85 year old with no side effects. Anything we pop in our mouth has some kind of effects on our body if the benefits outweigh then give it a go.

  • I think everyone has different reactions to all drug therapies and when taking drugs we should be monitored very carefully for any adverse side effects.Whether you agree or disagree with statins,the choice of whether you choose to take them should be based on independent unbiased research rather than research that has an agenda for either the pro statin lobby or the anti statin lobby.I use natural health supplements backed by scientific research and patient studies,but that's my choice,but it might not be right for everyone.Good luck .Whatever you decide will be right for you at that time.

  • I only take 10mg of Lipitor (since January this year) - the supposed Rolls Royce of statins, but have experienced increasingly severe memory and cognition problems ever since. Once I have been back for my 3 month check with the cardiologist (on the 15th), I am stopping them for a couple of weeks to see if things improve. If they do, I will stay off them. I am a 'natural way' advocate and would much rather deal with cholesterol with diet, exercise and natural supplements that don't make me feel terrible. All these things my cardiologist has never even mentioned to me - he's just a drug pusher and I hate doctors like that.

You may also like...